Georgia, 2021

Tornadoes and Flash Flooding in Georgia, August 17, 2021

August 17, 2021 · NWS FFC · 20 events in 16 counties and zones

The remains of Tropical Storm Fred moved across central and north Georgia as a tropical depression during the overnight hours through the morning producing isolated reports of damaging winds in convective bands and several tornadoes. No reports of wind damage were received outside of the stronger convective bands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$689,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The remains of Tropical Storm Fred moved across central and north Georgia as a tropical depression during the overnight hours through the morning producing isolated reports of damaging winds in convective bands and several tornadoes. No reports of wind damage were received outside of the stronger convective bands. Rainfall amounts exceeded 4 inches in portions of northeast Georgia, with amounts of 6 to 8 inches observed in the northeast Georgia mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 16, 10:01 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 16, 10:01 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1101 PM EDT Mon Aug 16 2021

.UPDATE...

Tropical Storm Fred is continuing to move inland across the
Florida panhandle/southeastern Alabama towards the local forecast
area. Through the overnight hours, Fred is still expected to
weaken to a tropical depression. Across the CWA, light showers
have overspread much of the area out ahead of Fred, with rainbands
moving into southwestern portions of the area. The wind advisory
was extended further north and east with the most recent update
and still remains in effect through Tuesday evening. The Flash
Flood Watch remain in effect through Wednesday morning with little
to no changes to the afternoon forecast.

Reaves

&&

.PREV DISCUSSION... /Issued 749 PM EDT Mon Aug 16 2021/

..Updated for 00Z Aviation Discussion...

PREV DISCUSSION... /Issued 314 PM EDT Mon Aug 16 2021/

SHORT TERM /Tonight through Tuesday Night/...
Tropical Storm Fred continues to move towards the CWA this afternoon
with outer convective rain bands moving into FL with heavy rainfall
and gusty winds. With a more easterly track Fred is still progged to
move on shore this afternoon/evening and then track northward
into the CWA.

As mentioned in todays earlier update, starting this evening
through tomorrow night, QPF amounts of 2-5" will be possible
across north and northeastern GA. Of course locally heavier
amounts under stronger rain bands will be possible. In
collaboration with WPC and neighboring offices a Flash Flood watch
has been issued and covers much of GA starting late tonight and
expiring Wednesday morning. Also, wind gusts up to 45 mph mainly
along a line from Sumter county north towards Jasper county will
be possible. As a result a wind advisory continues to be warranted
and is in effect from midnight tonight to tomorrow afternoon. The
caveat with the windy advisory is that there is a chance that
western GA does not meet wind advisory criteria right away or even
at all, but we have included these counties to take into account
any wobble in the track associated with Fred. Although Fred will
enter the CWA this evening/overnight limiting the initial
instability and shear by tomorrow afternoon, when peak heating
occurs, destabilization will support some severe storms and even
an isolated tornado across our very far NE zones.

Tomorrow night Fred will quickly begin to dissipate and move
northeast of the CWA as impacts do the same. However, locally
heavy rainfall will still be an issue for areas across far
northern GA until late tomorrow night.

28

LONG TERM /Wednesday through Monday/...
Quiet long term portion of the forecast compared to the short term.

High pressure will remain centered along the SE coast through
Thursday. The top of the ridge gets flattened a bit on Friday as a
shortwave trough moves through the flow. After the shortwave trough
passes, high pressure will build across the Gulf Coast states and
remain in place through the remainder of the forecast period. A few
pieces of mid level energy may impact the CWA during this time as
they round the northern periphery of the high center. Quiet surface
patter as weak high pressure will dominate.

NListemaa

AVIATION...
00Z Update...
SHRA will be likely through the overnight hours and into much of
Tuesday as TS Fred crosses the area. Cigs should quickly
deteriorate after about 04Z to IFR and remain until Tuesday
evening. Winds are expected to increase at all sites with gusts
15-30 kts possible through Tuesday morning, although exact wind
speeds will be dependent on track of Fred. SHRA looks to end
19-22Z across metro taf sites with cigs lifting to MVFR/VFR
thereafter.

//ATL Confidence...00Z Update...
Medium confidence on all elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  80  71  88 /  90 100  70  70
Atlanta         70  78  71  88 /  90 100  60  50
Blairsville     66  74  66  83 /  90 100  80  70
Cartersville    71  79  70  89 /  80 100  60  50
Columbus        72  82  72  90 / 100 100  40  50
Gainesville     70  77  70  87 /  90 100  70  70
Macon           71  85  72  91 /  90 100  40  60
Rome            71  79  71  90 /  70  90  60  50
Peachtree City  70  79  70  89 /  90 100  60  50
Vidalia         74  88  74  91 /  70  90  40  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 PM EDT Tuesday for the following zones:
Bibb...Butts...Chattahoochee...Clarke...Clayton...Coweta...
Crawford...Crisp...Dooly...Fayette...Greene...Harris...Henry...
Houston...Jasper...Jones...Lamar...Macon...Madison...Marion...
Meriwether...Monroe...Morgan...Muscogee...Newton...Oconee...
Oglethorpe...Peach...Pike...Putnam...Rockdale...Schley...
Spalding...Stewart...Sumter...Talbot...Taylor...Troup...Upson...
Walton...Webster.

Flash Flood Watch from 2 AM EDT Tuesday through Wednesday
morning for the following zones: Banks...Barrow...Bartow...
Bibb...Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Dade...
Dawson...DeKalb...Douglas...Fannin...Fayette...Floyd...Forsyth...
Gilmer...Gordon...Greene...Gwinnett...Hall...Haralson...Harris...
Heard...Henry...Jackson...Jasper...Jones...Lamar...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Morgan...
Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...Putnam...
Rockdale...Schley...South Fulton...Spalding...Stewart...Sumter...
Talbot...Taylor...Towns...Troup...Union...Upson...Walker...
Walton...Webster...White...Whitfield.

&&

SHORT TERM...28
LONG TERM....NListemaa
AVIATION...Reaves
Hazardous weather outlook, Aug 16, 8:40 PM EST, 3 hours 45 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
940 PM EDT Mon Aug 16 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-170945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
940 PM EDT Mon Aug 16 2021

This Hazardous Weather Outlook is for North and Central Georgia.

.DAY ONE...Tonight...

A Flash Flood Watch is in effect late tonight through Tuesday night
for much of the area. A Wind Advisory is in effect for parts of
central Georgia after midnight tonight through Tuesday afternoon.

Numerous showers and thunderstorms will continue to overspread the
area this evening as Tropical Storm Fred moves north northeast out
of the panhandle of Florida. Locally heavy rain and gusty winds to
40 MPH will be the primary threats with storms through this evening.

Heavier rain and stronger winds will accompany the remains of Fred
later tonight as the system moves into west central Georgia. The
potential for flooding or flash flooding will increase, especially
toward daybreak. In addition, the gusty winds could bring down a few
trees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Heavy rainfall and gusty winds associated with the remnants of Fred
will affect the area through Tuesday evening. An increased risk of
flooding, especially creeks and small streams, can be expected. In
addition, a brief tornado will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
impact weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, Aug 16, 11:53 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1253 AM EDT Tue Aug 17 2021

GAZ090-170500-
Chattahoochee GA-
1253 AM EDT Tue Aug 17 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
CHATTAHOOCHEE COUNTY THROUGH 100 AM EDT...

At 1252 AM EDT...National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Jamestown and south
parts of Fort Benning, or 4 miles southwest Cusseta...moving
northwest at 40 mph.

HAZARD...Enhanced risk of a brief tornado.

SOURCE...Radar indicated.

IMPACT...Storms embedded within a tropical rainband have exhibited
         localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Cusseta, Fort Benning/lawson Army Air Fld and Jamestown/south Fort
Benning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3223 8482 3223 8492 3224 8491 3225 8492
      3226 8489 3230 8494 3233 8501 3234 8501
      3236 8498 3237 8498 3241 8484 3223 8475
      3223 8480 3222 8480 3222 8481
TIME...MOT...LOC 0452Z 139DEG 35KT 3225 8485

MAX HAIL SIZE...
MAX WIND GUST...
Special weather statement, Aug 16, 11:54 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1254 AM EDT Tue Aug 17 2021

GAZ090-170515-
Chattahoochee GA-
1254 AM EDT Tue Aug 17 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
CHATTAHOOCHEE COUNTY THROUGH 115 AM EDT...

At 1254 AM EDT...National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Jamestown and south
Fort Benning, or 3 miles southwest of Cusseta...moving northwest at
40 mph.

HAZARD...Enhanced risk of a brief tornado.

SOURCE...Radar indicated.

IMPACT...Storms embedded within a tropical rainband have exhibited
         localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Fort Benning/lawson Army Air Fld and Jamestown/south Fort Benning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3223 8492 3224 8491 3225 8492 3226 8489
      3230 8494 3233 8501 3234 8501 3238 8497
      3237 8496 3240 8490 3226 8478 3223 8482
TIME...MOT...LOC 0454Z 139DEG 35KT 3227 8487

MAX HAIL SIZE...
MAX WIND GUST...
Special weather statement, Aug 17, 12:18 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
118 AM EDT Tue Aug 17 2021

GAZ089-170545-
Muscogee GA-
118 AM EDT Tue Aug 17 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN MUSCOGEE
COUNTY THROUGH 145 AM EDT...

At 118 AM EDT...National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Benning Hills, or near
Columbus...moving northwest at 40 mph.

HAZARD...Enhanced risk of a brief tornado.

SOURCE...Radar indicated.

IMPACT...Storms embedded within a tropical rainband have exhibited
         localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Columbus, Bibb City, Saint Marys Hills, Edgewood, Highland Park,
Laurel Hills, Green Island Hills, Sand Hill, Battle Park, Columbus
Metropolitan Airport, Rose Hill, Custer Road Terrace, Benning Hills,
Avondale, Benning Park and Carter Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3261 8502 3257 8496 3242 8486 3238 8495
      3238 8498 3239 8499 3239 8497 3241 8498
      3242 8496 3244 8497 3246 8500 3252 8500
      3258 8507 3261 8508
TIME...MOT...LOC 0518Z 139DEG 35KT 3240 8492

MAX HAIL SIZE...
MAX WIND GUST...

The radar

The Robins AFB radar (KJGX), 104 km away, was scanning. The volume nearest the first event began at 05:23 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 8 flash flood, 4 thunderstorm wind. Local standard time, as filed.

Tornado, Sumter

When
August 17, 12:25 AM EST to 12:27 AM EST
Where
Sumter County, 1.35 mi ENE of Americus to 1.71 mi NNE of Americus
Rating
EF1
Path length
1.23 mi
Path width
325 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
32.078, -84.209

A National Weather Service survey found that an EF1 tornado with maximum wind Speeds of 95 mph and a maximum path width of 325 yards touched down in a residential area on the northeast side of Americus. Damage began along Pineview Drive, just south of Fire Station #3, where a few smaller trees were snapped or uprooted and a few shingles were pulled off of a house. The tornado rapidly strengthened as it moved north northwest crossing Crawford Street (Highway 49) and moved along Wanda Way and Sharon Drive with numerous medium-sized trees either uprooted or snapped. As the tornado continued northwest, significant damage to trees occurred between Sharon Circle and Pine Avenue. In this area, several homes sustained damage, with several severely damaged by large falling trees. This is where maximum wind speeds were estimated at 95 MPH. Several additional trees were snapped or uprooted along Railroad Street before the tornado dissipated. In all, more than 40 residences sustained some visible damage. No injuries were reported. [8/17/21: Tornado #1, County #1/1, EF-1, Sumter, 2021:015].

Thunderstorm Wind, Troup

When
August 17, 3:04 AM EST to 3:54 AM EST
Where
Troup County, 2.03 mi ESE of Baughs Crossroads to 2.55 mi W of Harrisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.913, -84.986

The Troup County Emergency Manager reported numerous trees blown down across the county in a swath 10-15 miles wide from around Wood Valley to north of Hillcrest.

Tornado, Meriwether

When
August 17, 3:34 AM EST to 3:39 AM EST
Where
Meriwether County, 1.69 mi NNE of Midway to 2.51 mi SSW of Luthersville
Rating
EF0
Path length
3.36 mi
Path width
150 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.152, -84.718

A National Weather Service survey found that an EF0 tornado with maximum wind speeds of 85 mph and a maximum path width of 150 yards touched down near Coleman Creek Circle just east of Highway 27/41 (Roosevelt Highway) in northwest Meriwether County, snapping several large trees along Coleman Creek Circle. The tornado moved west northwest, crossing Roosevelt Highway downing additional trees across Sawmill Road to Charlie Fuller Road before dissipating just west of Charlie Fuller Road. [8/17/21: Tornado #2, County #1/1, EF-0, Meriwether, 2021:016].

Tornado, Twiggs

When
August 17, 4:47 AM EST to 4:53 AM EST
Where
Twiggs County, 2.49 mi NNE of Mount Olive to 2.33 mi SSW of Jeffersonville
Rating
EF0
Path length
2.6 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.612, -83.361

A National Weather Service survey found that an EF0 tornado with maximum wind speeds of 80 mph and a maximum path width of 150 yards touched down just south of I-16 near exit 24. The tornado moved north across I-16 flipping several boats outside of a distribution center for Academy Sports and Outdoors on the north side of the interstate. The distribution center sustaining minor roof damage with pieces of metal sheeting blown into a nearby fence along Missile Base Road. One wall on a small pump station near a well was also blown in. The tornado continued north with trees blown down around the intersection of Prospect Church Road and Highway 96. The tornado dissipated just north of this intersection. [8/17/21: Tornado #3, County #1/1, EF-0, Twiggs, 2021:017].

Tornado, Greene

When
August 17, 5:24 AM EST to 5:32 AM EST
Where
Greene County, 2.39 mi NNE of Carey to 2.04 mi NE of Greshamville
Rating
EF1
Path length
5.54 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.582, -83.255

A National Weather Service survey determined that an EF1 tornado with maximum wind speeds of 90 mph and a maximum path width of 100 yards touched down west of Greensboro along Northwoods Drive, just north of Highway 278. The tornado traveled |north northwest along the eastern shore of Lake Oconee where several homes had trees snapped and uprooted around them. One home had several windows blown in. Along Arrowhead Road and Quail Trails numerous trees were snapped and uprooted and several boathouses were destroyed along with several outbuildings and sheds. Many homes suffered minor damage and a few had more significant damage where trees fell onto the homes. The tornado continued moving to the north northwest along the lake in mainly uninhabited areas until it crossed Greenbriar Drive where many large limbs and branches were blown down. The tornado dissipated after it crossed South M Copeland Road in a wooded area to the west of the road. [8/17/21: Tornado #4, County #1/1, EF-1, Greene, 2021:018].

Tornado, Baldwin

When
August 17, 5:27 AM EST to 5:30 AM EST
Where
Baldwin County, 3.55 mi WSW of Stevens Pottery to 3.98 mi WSW of Stevens Pottery
Rating
EF0
Path length
1.11 mi
Path width
150 yd
Continued into
Jones, Ga (FFC)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
32.943, -83.352

A National Weather Service survey with information provided by the Baldwin County Emergency Manager found that an EF0 tornado with maximum wind speeds 75 mph and a maximum path width of 150 yards touched down in a rural area of southwest Baldwin County and moved northwest a short distance before crossing into Jones County. Multiple trees were snapped along Union Hill Church Road near Kitchens Road. The tornado crossed into Jones County south of County Line Road SW. [8/17/21: Tornado #5, County #1/2, EF-0, Baldwin/Jones, 2021:019].

Tornado, Jones

When
August 17, 5:30 AM EST to 5:31 AM EST
Where
Jones County, 4.88 mi E of Greenberry Crossroads to 4.42 mi E of Greenberry Crossroads
Rating
EF0
Path length
0.75 mi
Path width
150 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
32.954, -83.366

A National Weather Service survey with information provided by the Jones County Emergency Manager found that the EF0 tornado with maximum wind speeds 75 mph and a maximum path width of 150 yards that began in southwestern Baldwin County crossed into Jones County just south of County Line Road NW. The tornado snapped trees as it crossed County Line Road NW and moved across a heavily wooded area northwest of County Line Road NW. [8/17/21: Tornado #5, County #2/2, EF-0, Baldwin/Jones, 2021:019].

Flash Flood, Butts

When
August 17, 5:30 AM EST to 12:30 PM EST
Where
Butts County, 0.7 mi WSW of Bibb to 0.81 mi SW of Jackson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.276, -83.931

The Emergency Manager reported flooding on US-23 near Valley Hills Road and Industrial Avenue, resulting in its closure. Radar estimates indicate that 4 to 6 inches of rain occurred over the area, causing the flash flooding.

Thunderstorm Wind, Oconee

When
August 17, 6:00 AM EST to 6:10 AM EST
Where
Oconee County, 1.28 mi ESE of Bishop
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.813, -83.409

The public reported a portion of a barn collapsed by winds near the intersection of Old Farmington Road and Astondale Road.

Thunderstorm Wind, Paulding

When
August 17, 6:15 AM EST to 6:35 AM EST
Where
Paulding County, 2.45 mi S of Nebo to 2.24 mi W of Hiram
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.795, -84.835

The Paulding County Emergency Manager reported a few trees blown down from around New Georgia to Hiram.

Flash Flood, Troup

When
August 17, 6:30 AM EST to 12:30 PM EST
Where
Troup County, 1.12 mi SW of La Grange to 1.11 mi WSW of La Grange
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.017, -85.041

The Emergency Manager reported flooding of Swift Street between Industrial Drive and Whitesville Street due to high water from Oseligee Creek. Radar estimates indicate that |3 to 5 inches of rain occurred over the area, resulting in the flash flooding.

Flash Flood, Troup

When
August 17, 6:45 AM EST to 12:30 PM EST
Where
Troup County, 2.7 mi ENE of Smiths Mill to 2.92 mi ENE of Smiths Mill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.920, -84.910

The Emergency Manager reported Hamilton Road was closed at Old Chipley Road and Hagler Road due to flash flooding. Radar estimates indicate that between 3 and 5 inches of rain occurred in the area, resulting in the flash flooding.

Flash Flood, Gwinnett

When
August 17, 7:15 AM EST to 12:30 PM EST
Where
Gwinnett County, 0.85 mi SSW of Norcross to 0.98 mi SSE of Norcross
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.918, -84.224

The Broadcast Media reported significant flooding along I-85 near Jimmy Carter Boulevard. Parts of the interstate were shut down due to high water over the roadway. Radar estimates indicate that 1.5 to 2.5 inches quickly fell over the area, causing the flash flooding.

Tornado, Madison

When
August 17, 7:20 AM EST to 7:29 AM EST
Where
Madison County, 2.32 mi SSE of Ila to 1.3 mi WNW of Hix
Rating
EF1
Path length
5.94 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.139, -83.265

A National Weather Service survey determined that an EF1 tornado with maximum wind speeds of 100 mph and a maximum path width of 150 yards touched down in Madison County in a wooded area east of Rogers Mill Road. The tornado moved northwest crossing Coley Davis Road and Rogers Mill Road snapping and uprooting numerous trees. The tornado snapped an entire grove of pine trees in the area east of Doe Run Road and along Doe Run Road. Continuing to the northwest, the storm crossed Lake Deerfield Road, snapping and uprooting dozens of trees. Along Chandler Farm Road, several homes and barns were struck by falling trees. One home had a large tree through the master bedroom and 2 barns nearby were destroyed. The tornado then crossed Old Ila Road where it flipped a large camper onto its roof and snapped or uprooted several trees. The storm continued moving to the northwest, crossing Highway 106 snapping and uprooting trees. Further to the northwest, crossing Adams Clarke Road, Sunray Hatchery Road and Frank Bird Road, the tornado snapped or uprooted numerous trees. The tornado damaged several homes as it approached Highway 98 west of Ila, including one home with a portion of its roof blown off. Several |outbuildings were damaged and numerous trees were snapped or uprooted. The tornado crossed Highway 98 around Jot-Em Down Road before dissipating near Mountain View Road and Allen Road. [8/17/21: Tornado #6, County #1/1, EF-1, Madison, 2021:020].

Thunderstorm Wind, Morgan

When
August 17, 7:20 AM EST to 7:30 AM EST
Where
Morgan County, 1.84 mi NW of Swords
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.569, -83.322

The Morgan County Emergency Manager reported a couple of trees blown down along Apalachee Woods Trail.

Flash Flood, De Kalb

When
August 17, 7:30 AM EST to 12:30 PM EST
Where
De Kalb County, 1.23 mi E of (Pdk)dekalb Peachtre to 0.93 mi E of Doraville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.880, -84.279

Doraville Police reported the exit ramps Buford Highway to and from I-285 shut down due to high water. Radar estimates indicate that between 1.5 and 2.5 inches of rain fell over the area, resulting in the flash flooding.

Tornado, Banks

When
August 17, 9:24 AM EST to 9:31 AM EST
Where
Banks County, 0.94 mi WNW of Carlan to 2.56 mi WSW of Pinefield Crossroads
Rating
EF1
Path length
5.69 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.333, -83.416

A National Weather Service survey found that an EF1 tornado with maximum wind speeds of 90 mph and a maximum path width of 100 yards touched down in Banks County along Bennett Road west of Highway 63. The tornado uprooted and snapped trees as it moved northwest along Bennett Road. One home was almost completely destroyed by a falling oak tree. The tornado continued to the Northwest across a landfill before crossing Highway 51 around Damascus Road where numerous trees were snapped or uprooted. Continuing to the Northwest, the tornado crossed Payne Road snapping and uprooting dozens of trees and destroying a chicken house on the north|side of Payne Road. A small trailer was rolled and thrown 30 yards. The tornado was at its strongest along Payne Road before beginning to weaken as it continued moving to the northwest. A tree was blown down into a home along Hawkins Road right before the tornado lifted as it approached Pace and Caudell Roads. [8/17/21: Tornado #7, County #1/1, EF-1, Banks, 2021:021].

Flash Flood, White

When
August 17, 11:45 AM EST to 5:00 PM EST
Where
White County, 1.58 mi NE of Tesnatee to 2.18 mi NNW of Rogers Mill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.545, -83.809

The Emergency Manager and several media outlets reported flash flooding in the Cleveland area, including but not limited to Campbell Street, Thomas Road at Georgia 115 West, South Main Street, Quillian Street, Cooley Woods at Mountain Meadows, and Ricky West at Mossy Acres. Radar estimates indicate that between 6 and 8 inches of rain occurred over the area, resulting in the flash flooding.

Flash Flood, White

When
August 17, 11:50 AM EST to 6:00 PM EST
Where
White County, 0.5 mi NNW of Nacoochee to 1.07 mi WSW of Helen
Cause
Heavy Rain
Property damage
$20,000
Reported by
County Official
Coordinates
34.687, -83.702

The Emergency Manager and several Media relayed reports of flash flooding in the city of Helen. Widespread flooding of Edelweiss Strasse and Bruken Strasse occurred due to high water on the Chattahoochee River. Water inundated the patio of a restaurant and caused damage to a bridge by the Chamber of Commerce. Radar estimates indicate that between 6 and 8 inches of rain occurred over the area during the storm.

Flash Flood, White

When
August 17, 12:00 PM EST to 5:30 PM EST
Where
White County, 1.96 mi NW of Yonah to 0.83 mi NE of Cleveland White Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.648, -83.777

The Emergency Manager and several media outlets reported flash flooding over several roads in Sautee Nacoochee, including, but not limited to, Mauldin Road at Asbestos Road, Bean Creek at Gold Valley Road, Asbestos Road and Chastain Road. Radar estimates indicate that 6 to 8 inches of rain fell over the area, resulting in the flash flooding.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyThe tornado archive for Georgia, 2021Warnings in Georgia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970167, 970612, 970141, 970144, 970151, 970138, 970139, 983647, 970613, 970614, 983648, 983649, 983655, 970163, 970615, 983650, 970170, 983651, 983652, 983654.